Medication errors are considered to be any preventable event that may cause or lead to inappropriate medication use or harm to a patient. Since 2000, the Food and Drug Administration (FDA) has received more than 95,000 reports of medication errors. FDA reviews reports that come to MedWatch, the agency’s adverse event reporting program.
The FDA relies on a voluntary reporting for incidents involving medication errors. The actual number of incidents involving errors in the misadministration of medication to be much higher. The term ‘medication error’ may describe situations involving: physician malpractice, inadequate facility policies and procedures, faulty charting, order miscommunication, inadequate product labeling, faulty packaging, under-staffing and failure of a nursing home or hospital to monitor residents.
The American Hospital Association lists the following as some common types of medication errors:
- incomplete patient information (not knowing about patients’ allergies, other medicines they are taking, previous diagnoses, and lab results, for example);
- unavailable drug information (such as lack of up-to-date warnings);
- miscommunication of drug orders, which can involve poor handwriting, confusion between drugs with similar names, misuse of zeroes and decimal points, confusion of metric and other dosing units, and inappropriate abbreviations;
- lack of appropriate labeling as a drug is prepared and repackaged into smaller units; and
- environmental factors, such as lighting, heat, noise, and interruptions, that can distract health professionals from their medical tasks.
Similarly, incidents of medication error may occur when nursing home staff withhold medication or over-medicate residents. There are incidents where nursing homes intentionally over-medicate a large percentage of their residents in order to keep them complacent and quiet, rather than providing them with the necessary care.
Victims of medication errors have rights. If you believe a family member or friend has suffered an injury due to a medication error contact the nursing home monitoring authorities in your area.